Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 28, NWS Columbia, SC

May 3, 2002Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 3, 2002, 6:47 PM EDT for Aiken County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2002, 6:47 PM EDT (22:47 UTC)
Expired
May 3, 2002, 7:30 PM EDT
In force
43 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Aiken County, SC

The radar

The Columbia radar (KCAE), 71 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 6:00 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1445 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 032247
SVRCAE
SCC003-032330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
645 PM EDT FRI MAY 3 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 730 PM EDT.

* AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM MOVING ACROSS CENTRAL AIKEN COUNTY. ANOTHER
  SEVERE THUNDERSTORM WILL MOVE INTO SOUTHERN AIKEN COUNTY...NORTH AUGUSTA.
  THE STORMS WERE MOVING NORTHEAST AT 20 MPH. THESE STORMS WILL PRODUCE LARGE 
  HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    GLOVERVILLE.
    NEW ELLENTON.
    AIKEN.
    NORTH AUGUSTA.
LAT...LON 3354 8204 3330 8187 3366 8118 3386 8157

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:55 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 3, 2:55 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
255 PM EDT FRI MAY 3 2002

CURRENT SFC CONDITIONS ARE BECOMING MORE UNSTABLE AS WE SPEAK, TEMPS
HAVE RISEN INTO THE MIDDLE 80S WITH A CLEARING AREA OF THE MID DECK
APPROACHING US FROM CENTRAL GA. DEW POINTS ARE ALSO RISING AS
MOISTURE FLOW IS RETURNING AFTER MORNING OUT FLOW BOUNDARY HAS ALL
BUT WASHED OUT. WILL WAIT ON SPC FOR POSSIBLE BOX ISSUANCE. CURRENT
THINKING NOW IS THAT THE SOUTHERN PORTION OF THE CWA WILL BE UNDER
THE GUN, HOWEVER WITH THE FRONTAL BOUNDARY ON THE NC/SC BORDER THE
ENTIRE CWA COULD BECOME UNSTABLE WITH THUNDERSTORMS DEVELOPING LATER
TODAY.

FOR TONIGHT...WILL GO WITH CATEGORICAL POPS AND KEEP TEMPS AROUND
THE DEWPOINT AS ATMS BECOMES SATURATED. QPF IS FAIRLY HIGH FOR THE
12 HR PERIOD SO WILL MENTION RAIN HEAVY AT TIMES. ALSO THE
PREFERRED THICKNESS FOR HEAVY RAIN RUNS RIGHT ACROSS THE CWA AND
WITH PWS 1.8 INCHES ATMOSPHERE WILL BE VERY MOIST. ETA INDICATES
THAT THE COLD FRONT WILL SLIDE SOUTH OF THE CWA AND A SECONDARY
SURGE WILL BACKDOOR THE FORECAST AREA AFTER 0600Z TONIGHT WITH
REINFORCING SHOT OF COOL AIR MOVING INTO THE AREA FOR SATURDAY.

SATURDAY...IN-SITU WEDGE TAKES SHAPE AS HIGH PRESSURE WILL MOVE OFF
THE MID ATLANTIC. COOL AIR IN PLACE WILL BE HARD TO SCOUR OUT
SATURDAY NIGHT. BIGGEST FORECAST PROBLEM WILL BE THE LOCATION OF THE
COASTAL TROUGH AS IT SLIDES INLAND TO AROUND OGB. I BROKE THEM OUT
INTO A SEPARATE ZONE WITH WARMER TEMPS...LOWER 70S AND WINDS
BECOMING SE. LANCASTER WILL BE IN THE SOUP WITH TEMPS BARELY GETTING
OUT OF THE MID 60S. AND OF COURSE CAE WILL BE IN THE TRANSITION
ZONE. WILL MENTION TSTMS NEAR OGB IN THE AFTERNOON AS LIS GET TO -2
TO -4. OTW NO MENTION OF TSTMS.

SATURDAY NIGHT THROUGH FRIDAY...WEDGE WILL HOLD IN AND SCOUR OUT
SUNDAY. HIGH PRESSURE WILL TAKE OVER FOR THE REMAINDER OF THE WEEK.
H5 HEIGHTS WILL BUILD THROUGH THE WEEK WITH NEAR RECORD HEAT IN
STORE FOR TUESDAY AND WEDNESDAY WITH A COLD FRONT APPROACHING THE
AREA ON THURSDAY.

FCSTID = 17
CAE   66  65  55  78 /  90  70  30  10
AGS   63  70  53  81 /  90  70  30  10
SSC   65  68  55  77 /  90  70  30  10
OGB   67  73  56  80 /  90  70  30  10

.CAE...
GA...NONE.
SC...NONE.

In the hours before

Special weather statement, May 3, 2:40 PM EDT, 4 hours 7 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-032330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
240 PM EDT FRI MAY 3 2002

THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES: AIKEN...BAMBERG...
BARNWELL...BURKE...CALHOUN...CHESTERFIELD...CLARENDON...COLUMBIA...
EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON...
LINCOLN...MCCORMICK...MCDUFFIE...NEWBERRY...ORANGEBURG...RICHLAND...
RICHMOND...SALUDA AND SUMTER.

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...
...HEAVY RAIN POSSIBLE LATE TONIGHT...
NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR THIS EVENING.
EXPECT FREQUENT LIGHTNING...WIND GUSTS AROUND 35 MPH...AND RAINFALL
AMOUNTS AROUND ONE-HALF OF AN INCH WITH THE THUNDERSTORMS. THE
THUNDERSTORMS COULD POSSIBLY BECOME SEVERE WITH WIND GUSTS NEAR 60
MPH AND DIME-SIZE HAIL.

A COLD FRONT MOVING INTO THE AREA IS RESPONSIBLE FOR THE SHOWERS AND
THUNDERSTORMS. THE FRONT WILL BECOME STATIONARY JUST SOUTH OF THE
AREA TONIGHT. SHOWERS WILL LIKELY PERSIST NORTH OF THE FRONT
AND RAINFALL COULD BECOME HEAVY IN THE OUTLOOK AREA TONIGHT. RAINFALL
AMOUNTS OF ONE HALF TO ONE INCH ARE EXPECTED BUT LOCALLY HIGHER
AMOUNTS COULD OCCUR. THE RAIN COULD POSSIBLY CAUSE FLOODING IN POOR
DRAINAGE AREAS LATE TONIGHT.

EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION MAY BE REQUIRED LATE
THIS AFTERNOON OR TONIGHT. LISTEN FOR POSSIBLE SEVERE THUNDERSTORM
WATCHES OR WARNINGS...OR FLOOD WATCHES OR WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

RJL
Local storm report, May 3, 6:14 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
614 PM EDT FRI MAY 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

604 PM     LEWISTON                  GA   1.75 INCH HAIL
05/03/02   COLUMBIA                       CARS DAMAGED...REPORTED
                                          BY TV26.

CDL
Local storm report, May 3, 6:38 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
638 PM EDT FRI MAY 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

620 PM     HEPHZIBAH                 GA   1.75 INCH HAIL
05/03/02   RICHMOND                       REPORTED BY THE PUBLIC.

620 PM     NORTH AUGUSTA             SC   .75 INCH HAIL
05/03/02   AIKEN                          REPORTED BY THE PUBLIC.

CDL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 3:05 AM EDTSevere Thunderstorm WarningCAELancaster25 min
May 3, 6:03 PM EDTSevere Thunderstorm WarningCAEAiken42 min
May 3, 7:06 PM EDTSevere Thunderstorm WarningCAEBarnwell39 min
May 3, 7:32 PM EDTTornado WarningCAEBarnwell28 min
May 3, 7:36 PM EDTSevere Thunderstorm WarningCAEBamberg39 min
May 3, 7:57 PM EDTSevere Thunderstorm WarningCAEOrangeburg48 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.